Michigan, 2002

Damaging Winds in Michigan, October 4, 2002

October 4, 2002 · NWS APX · 5 events in 5 counties and zones

A line of thunderstorms moved across northern Lower Michigan during the afternoon hours, while an area of thunderstorms moved across eastern Upper Michigan during the evening hours. A few of the storms produced severe wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

A line of thunderstorms moved across northern Lower Michigan during the afternoon hours, while an area of thunderstorms moved across eastern Upper Michigan during the evening hours. A few of the storms produced severe wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Oct 4, 10:33 AM EST, 1 hour 52 minutes earlier.

Area forecast discussion, Oct 4, 10:33 AM EST, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1133 AM EDT FRI OCT 4 2002

WARM FRONT LOOKS TO BE THROUGH N LOWER WITH SOUTH WINDS. SE WINDS
ARE STILL IN PLACE OVER E UPPER. WARMER AIR IS STREAMING NORTH INTO
THE REGION AND WILL BOOST TEMEPERTURES IN N LOWER INTO THE LOWER TO
MID 70S. WILL PROBABLY TWEAK THE FORECASTED TEMPERATURES TO READ 70
TO 75. COLD FRONT IS FIRING SHOWERS AND THUNDERSTORMS IN WISCONSIN
WHICH WILL BE IN THE AREA AROUND 17Z FOR NW LOWER. WITH TEMPERATURES
EXPECTED TO REACH THE LOWER TO MID 70S CAPES (BASED ON MODIFIED
SOUNDING) WILL BE AROUND 1400 J/KG. THE 500 AND 250 MB JET MAXES
WILL BE JUST TO THE WEST ALLOWING FOR THE RRQ OF THE JETS TO HELP
WITH THE UPWARD MOTION ALONG THE FRONT. 850 WINDS ARE ALSO AROUND 40
TO 50 KNOTS. THIS GIVES US A GOOD CHNACE TO SEE DYNAMIC BOW ECHOES
THIS AFTERNOON. THE OTHER CONCERN SEVERE WEATHERWISE IS SUPERCELLS.
THE HODOGRAPHS OF UPSTREAM UPPER OBS SITES HAVE GIVEN BULK
RICHARDSON NUMBERS OF AROUND 12 OR SO WITH STORM RELATIVE HELICITY
OF 500 M2/S2. SO THIS COULD TURN OUT TO BE AN ACTIVE DAY.

PWATS ARE ALSO HIGH WITH THIS MORNINGS SOUNDING AROUND 1.6 INCHES
AND UPSTREAM SITES AROUND 1.9 TO 2 INCHES. WITH THE STRONG 850 WINDS
AND UNIDIRECTIONAL WIND PROFILES TRAINING OF THESE STORMS COULD
PRODUCE HEAVY RAINFALL PROBLEMS LATER THE AFTERNOON. ALTHOUGH 6 HR
FLASH FLOOD GUIDANCE IS HIGH (FROM 3.5 TO 4 INCHES). SO DONT EXPECT
AT THIS TIME TO PUT OUT ANYTHING, BUT IT IS A CONCERN.

SO WILL ZONES BY 1545Z. ANYPLACE WITH SCATTERED WILL BE BUMPED UP TO
CATGORICAL POPS WITH APPROPRIATE TIMING.

.APX...NONE.

LUTZ
Hazardous weather outlook, Oct 4, 12:00 PM EST, 25 minutes before
MIZ008-015>036-041-042-051000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
100 PM EDT FRI OCT 4 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN
UPPER MICHIGAN.

.DAY ONE...

THERE IS A RISK FOR SEVERE THUNDERSTORMS ACROSS NORTHERN LOWER AND
EAST UPPER MICHIGAN DURING THE AFTERNOON AND EARLY EVENING. GREATEST
THREAT FOR SEVERE WEATHER WILL OCCUR SOUTH OF THE STRAIT OF MACKINAC
BETWEEN 2 PM AND 8 PM. WIND GUSTS IN EXCESS OF 70 MPH WILL BE THE
MAIN THREAT...ALONG WITH LOCALLY HEAVY RAINFALL. THERE IS ALSO A
RISK FOR TORNADOES WITH THESE STORMS.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED ACROSS NORTHERN LOWER AND EAST
UPPER MICHIGAN THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER EXPECTED.  WIND GUSTS OF 30 TO 40 MPH ARE
EXPECTED BEHIND A COLD FRONT FRIDAY EVENING.

LUTZ

In the hours before

Special weather statement, Oct 4, 12:16 PM EST, 9 minutes before
MIZ008-015>036-041-042-042315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
116 PM EDT FRI OCT 4 2002

THE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH FOR PORTIONS
OF NORTHERN MICHIGAN EFFECTIVE UNTIL 715 PM EDT FRIDAY EVENING. THIS
WATCH INCLUDES THE FOLLOWING COUNTIES

IN NORTHEAST LOWER MICHIGAN
     CHEBOYGAN...PRESQUE ISLE...MONTMORENCY...ALCONA...OSCODA...
     IOSCO...ROSCOMMON...OGEMAW...ARENAC...GLADWIN AND ALPENA

IN NORTHWEST LOWER MICHIGAN
     ANTRIM...OTSEGO...GRAND TRAVERSE...KALKASKA...CRAWFORD...
     BENZIE...MANISTEE...WEXFORD...MISSAUKEE...CHARLEVOIX...EMMET AND
     LEELANAU

IN EASTERN UPPER MICHIGAN
     CHIPPEWA AND MACKINAC

THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.
Special weather statement, Oct 4, 12:16 PM EST, 9 minutes before
MIZ008-015>036-041-042-042200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
116 PM EDT FRI OCT 4 2002

THE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH FOR PORTIONS
OF NORTHERN MICHIGAN EFFECTIVE UNTIL 715 PM EDT FRIDAY EVENING. THIS
WATCH INCLUDES THE FOLLOWING COUNTIES

IN NORTHEAST LOWER MICHIGAN
     CHEBOYGAN...PRESQUE ISLE...MONTMORENCY...ALCONA...OSCODA...
     IOSCO...ROSCOMMON...OGEMAW...ARENAC...GLADWIN AND ALPENA

IN NORTHWEST LOWER MICHIGAN
     ANTRIM...OTSEGO...GRAND TRAVERSE...KALKASKA...CRAWFORD...
     BENZIE...MANISTEE...WEXFORD...MISSAUKEE...CHARLEVOIX...EMMET AND
     LEELANAU

IN EASTERN UPPER MICHIGAN
     CHIPPEWA AND MACKINAC

THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.

The radar

The Green Bay radar (KGRB), 145 km away, was scanning. The volume nearest the first event began at 17:22 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Manistee

When
October 4, 12:25 PM EST
Where
Manistee County, Manistee
Measured
50 kt (58 mph)
Reported by
TRAINED SPOTTER
Coordinates
44.250, -86.317

A few trees down.

Thunderstorm Wind, Emmet

When
October 4, 2:10 PM EST
Where
Emmet County, 4 mi NE of Petoskey
Measured
50 kt (58 mph)
Reported by
TRAINED SPOTTER
Coordinates
45.400, -84.883

Two trees down.

Thunderstorm Wind, Gladwin

When
October 4, 3:34 PM EST
Where
Gladwin County, 14 mi NE of Gladwin
Measured
50 kt (58 mph)
Reported by
TRAINED SPOTTER
Coordinates
44.133, -84.283

A few trees down.

Thunderstorm Wind, Mackinac

When
October 4, 7:30 PM EST
Where
Mackinac County, Gould City
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
46.100, -85.700

A few trees down.

Thunderstorm Wind, Chippewa

When
October 4, 8:10 PM EST
Where
Chippewa County, Sault Ste Marie
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
46.500, -84.333

Numerous trees down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2002Every state in 2002This day in weather historyWarnings in Michigan, October 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 5319951, 5319982, 5319983, 5319984, 5319985.